My story - please help!

Hello, I found this forum the other day and I am in a terrible way so I thought I would see if anyone has any insight or have been in the same position, which you probably have given its a dizziness forum.

It all started when I was 29 in late 2018, I had a drink problem throughout my 20s and ended up with withdrawals and had to have two librium detoxes. At the end of my second detox I noticed I felt dizzy, the librium stopped it for a few hours but after that it persisted. The next week I had a horrendous feeling of a balloon blowing up in my head, ear pressure and tinnitus plus the dizziness. A GP diagnosed an ear infection and gave me antibiotics but it never went away plus brain fog. ENT tests showed the ear pressure and hearing to be fine, and years later the vestibular function was fine. They did very little to help and said it will get better on its own.

So for years I hoped it would get better when it didn’t, it caused fatigue sometimes and the only trigger was low blood sugar. It drove me insane but it didn’t stop me working or looking at screens etc. Then in 2021 I made the fatal mistake of overdoing vestibular exercises, and I mean far, far too many a day and my brain just crashed. I had wanted to move away and go back to uni so I put too much pressure on myself by doing this. I’ve spent the past nearly 2 years lying in my room listening to audiobooks because my symptoms are so debilitating. It feels like something is pushing the roof of my mouth up into my head and I have a constant feeling of motion, bobbing up and down like im treading water and sort of rising up (used to get a bit of a tilt). As well as sporadic pains in the head and eyes plus extreme fatigue and weakness. I was housebound for months but have been able to go for walks and to town more recently. I can’t work because of this and cause reading or looking at screens aggravates the head pressure too much. Any type of thing that requires visual focus makes it worse, though my screen and reading tolerance has improved as time has gone on. I live with my parents and haven’t had a seconds relief since I did the stupid exercises. MRI was normal.

I go to the Walton centre in Liverpool and have tried:
Nortriptyline - did nothing. Occipital nerve block - nothing.
Topiramate made it worse. Flunarizine did nothing. Am trying candesartan but im not holding my breath. I feel like Ive crippled myself and am destined to rot away at home, I have sometimes thought about ending myself but I wouldn’t actually do it, it would break my family’s hearts. Has anyone been in this kind of refractory position and have any tips on meds or treatments that helped them out of it?

Thanks for reading, its a very long and convoluted story I know!

1 Like

when you say you tried Nort and Topiramate, how long did you give them? Sometimes these medications take months and months to kick in. If you were on them for any less than 3 months, you might want to try them again. Alternatively, Venlafaxine has a very high rate of success for people with this condition.

Good luck, and don’t lose hope. The recovery rate of this disease is actually very high, but you wouldn’t know it with all the doom stories you read online.

2 Likes

Hi, thanks for replying. I was on Nortriptyline about 3 months and was told by the neuro to come off topiramate after a month as it made my head a lot worse, regressing terribly and even gave me neck pain. I also got suicidal thoughts on it. Horrible drug. Will bear that in mind though, seeing all the posts about it coming back have been very upsetting.

2 Likes

Ive tried no less than 7 drugs for this, including Nortriptyline and Candestarten. I started on Venlafaxine w/c 9 January, very slowly, I think those of us with vestibular problems, particularly migraine related, are very sensitive to meds and need to start off low and slow. I’ve tolerated Venlafaxine far better than any other med I’ve tried and although its only been a month I feel I’m seeing progress, slow progress to be sure, but progress. I was very reluctant to try Venlafaxine but I’m amazed at the minimal side effects I’ve had thus far.

I’m using the extended release version as its gentler than the immediate release. The other thing is Benzodiazepines like Clonazepam can be really helpful at calming the vestibular system down and as they also work on anxiety which many of us dizzy folk suffer from, they can really help.

They are a useful tool while your migraine preventative like Venlafaxine, is getting into your system. This can take anywhere from 4 weeks to a few months to see effects. Benzos are usually taken on an at need basis although some members take a low dose daily, alongside their long term preventatives. There are downsides and for some they can be addictive. I was very med resistant and didnt want to take anything, but frankly after 10 months of this crap I’m willing to try anything just to try and get some control back.

4 Likes

Pizotifen helped me. It might be worth a try.

1 Like

Really sorry to hear that your suffering. I’ve had pretty much the exact experience as you. I get pressure in my ears, in my face and I’m my teeth. It very weird. You must give the medication time to work. 3 months isn’t enough as can take many months for the chemical balance in your brain to adjust. Always speak with your neurologist. Ideally have someone who specialises in vestibular migraine. Keep going, people do recover from this.

1 Like

Thanks, which medication has helped you, if any?

It will be different for everyone. My doc put me up to 100mg nortriptaline and that settled this down a little. I’ve now added in venlafaxine. Everyone I speak to says venlafaxine is very good for vm

2 Likes

Thanks, will look into this venlafaxine if loads of people are vouching for it. Every day I just wish I could turn the clocks back, before the detox I never got unexplained headaches, apart from hangover ones! I’m taking magnesium citrate and use a vagus nerve stimulation kit too.

1 Like

What’s the vagus nerve thing like? I’ve been considering that but it’s no cheap is it

A more structured response is:

2 Likes

The vagus thing is ok, not helped but then I’ve only bothered to do it very sporadically :speak_no_evil: it’s quite relaxing while you do it though

Topiramate/Topamax also made me have the worst head pain! Just wanted to chime in with that because I don’t think it’s very common. Good luck to you!

I do daily vagus nerve self-massage behind the ear and on both sides of the neck that seems to help (plus it’s free!). I also find taking deep long breaths with slow long exhaling helps. It’s taking me a long time to learn how to do this breathing exercise while trying to relax at the same time, but I’m getting better at it as time goes on. Listening to a relaxing, soothing, guided relaxation or sleep track at bedtime (or anytime for that matter) REALLY helps calm my mind, when I allow it (working on this, too!). There’s an app called InsightTimer which has awesome free ones! After being wound so tight with all this havoc being wreaked on our bodies, I think many of us (especially me) need to learn and work at “how to relax”. If we can master that, I think we’ll have a better shot at victory over the havoc.

I haven’t been on this site for a little while and jumped on and read your post. I wanted to give you some hope as I never like to read that this horrendous thing is getting the upper hand on mental health.

Regarding drugs, Urgh topamax is beyond gross. So happy it works for others but I couldn’t tolerate it at all and that was well before the vm starting - just testing it for normal migraines.

You mention venlafaxine. Can be a tricky drug to get on and off. Side effect profile is decent. But if you battle through the first 5-6 weeks, many find relief. Amitriptyline is less full on, and has been quite effective for many. I personally found success on pizotifen. Another milder drug.

Medication reacts differently in everyone, and I’m sure with the right mindset and plan, you’ll find something that works.

Work on your self holistically. Medication is one angle only.

I’ve been through many of the symptoms you describe so know the devastating effects it can have.

Good luck, stay hopeful

4 Likes

By the way, what exactly were these? VRT? Epley?

Things like focusing on a pencil,oving head from side to side, those type of ones not the epley manoeuvre.

I can relate to visual motion being a major trigger. I watched about 2 hours of video a few weeks ago, and that drove me into a vestibular pit and I have made very little progress climbing out of it. A lot of times we think we have damaged ourselves, but I doubt that’s the case. It just feels so bad you think you must be damaged. There is hope that you will feel normal again - so hang in there.

1 Like